Texas, 2022Flash Flooding and Hail in Texas, April 12 to 13, 2022
April 12 to 13, 2022 · NWS SHV · 31 events in 12 counties and zones
A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system. These storms eventually developed in a quasi-linear convection system (QLCS), as they became severe and accelerated east across much of East Texas during the evening through the early morning hours of the 13th. Instances of large hail and damaging winds were reported from these storms, before they moved into North Louisiana during the early morning hours. The southern extent of this complex of storms eventually slowed as they became more parallel (west to east) to the extensive area of damaging winds, resulting in these storms developing/moving repeatedly over the same areas of Nacogdoches and Shelby Counties. Thus, instances of flash flooding were reported across these areas, as widespread rainfall amounts of three to in excess of five inches were observed. Additional showers and thunderstorms developed across East Texas during the mid-morning through the early afternoon hours of April 13th along a cold front, with some of these storms also becoming severe, downing trees across the area. These storms exited East Texas into Southwest Arkansas and North Louisiana during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 5:14 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 12, 5:14 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 AM CDT Tue Apr 12 2022
.AVIATION...
MVFR ceilings across area terminals will gradually improve to VFR
by 12/18Z. Showers and thunderstorms to increase in coverage from
the southwest affecting LFK as early as 12/15Z and exiting
MLU/ELD as late as 13/04Z. However, could see lingering showers
across the region through the end of the forecast period at
13/12Z. South winds 10 to 15 kts today to increase to near 18
knots through the afternoon and into the evening hours and
overnight hours. Otherwise, MVFR ceilings to spread northward
across area terminals by 13/04Z. /05/
&&
.PREV DISCUSSION... /issued 232 AM CDT Tue Apr 12 2022/
SHORT TERM.../Today through Wednesday/
South winds to prevail across the region today, gradually
increasing to near 20 mph as the pressure gradient increases ahead
of an approaching low across Oklahoma into Kansas. At this time,
looks like winds will remain below Wind Advisory criteria, at
least through the afternoon. Based on current model trends,
however, winds could exceed advisory criteria early this evening.
Will hold off on issuing an advisory at this time due to some
degree of uncertainty in the models, especially during a period
when widespread convection is forecast which could contribute to
convective contamination in the hi-res wind forecasts this far out.
The threat for severe weather this afternoon into this evening and
again on Wednesday will be the main forecast headlines for the
short term period. A low-amplitude shortwave disturbance will move
northeast across east Texas into the heart of the ArkLaTex this
afternoon and evening. With southwest flow aloft prevailing and
dewpoint values in the mid 60s, sufficient instability will exist
to support scattered convection early in the day with the onset of
daytime heating. Uncertainty remains on whether a dry line across
central Texas will shift far enough eastward into the ArkLaTex
late in the afternoon to generate and maintain organized severe
weather into the evening hours. However, regardless of whether the
dryline becomes a factor, sufficient instability and shear will
support a damaging wind, hail, and tornado threat across the
ArkLaTex during the time of peak heating.
Strongest convection to dissipate and exit the region by midnight
with fairly benign conditions expected through the overnight
hours. Could see some lingering showers and isolated thunderstorms
during the overnight hours simply aided by a strong low-level jet.
However, conditions to deteriorate during the day on Wednesday as
a frontal boundary moves across the region bringing another
chance for severe weather to the ArkLaTex. The primary ingredients
supporting the severe weather threat will be lift associated with
the front in a region characterized by mid 60 dewpoints and
decreasing mid-level lapse rates through the afternoon. Bowing
features along the frontal boundary as well as pre-frontal
supercells will pose an all mode severe weather threat across the
region, consisting of large hail, damaging winds, and tornadoes.
/05/
LONG TERM.../Wednesday Night through Monday Night/
By Wednesday afternoon into the evening hours, the final potent
upper level short wave associated with the upper trough axis
migrating from west to east across the middle of the CONUS will kick
off scattered to numerous thunderstorms across the region. SPC
continues to highlight an Enhanced Risk during this period as
moderate instability and shear will be in place. This combination
should be enough ingredients for the production of severe
thunderstorms, with most of the convection confined to our eastern
most zones by Wednesday evening. All modes of severe weather (large
hail, damaging winds, and tornadoes) will still be in play at this
time. Good news is that all storms should be out of the region
before midnight.
A cold front will move across the region on the heels of the exiting
convection, bringing cooler and drier air into the region. Expect
mostly sunny skies on Thursday along with temperatures returning
closer to climatic normals, as morning lows will range from the mid
40s to lower 50s, with highs in the mid to upper 70s. However, these
conditions will be short-lived, as models suggest an unsettled zonal
flow aloft will set up and allow the aforementioned cold front to
return back from the south as a warm front on Friday. This will
reintroduce shower and thunderstorm chances to portions of the
region on Friday and through the upcoming weekend, along with a
return of a warmer and more humid airmass. Severe weather remains a
low threat during this period, but this will be something to monitor
over the next few days, as plenty of instability will be in place.
Longer range model ensembles have decent consensus on a rather
significant mid April cold front moving into the region by Monday,
bringing more storms into the region and possibly some below normal
temperatures for next week. Once again, severe weather cannot be
completely ruled out with this front. /20/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 82 67 81 50 / 50 60 90 10
MLU 82 67 81 50 / 70 80 90 40
DEQ 80 63 81 42 / 60 70 80 0
TXK 81 67 81 47 / 50 60 90 0
ELD 82 64 79 45 / 60 80 90 20
TYR 82 67 85 49 / 50 40 60 0
GGG 82 67 83 47 / 40 50 80 0
LFK 82 68 83 52 / 40 40 80 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/20
Hazardous weather outlook, Apr 12, 4:27 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
527 AM CDT Tue Apr 12 2022
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
527 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Chances for showers and thunderstorms will return to the area by
this afternoon into this evening. Some storms may be severe, with
all modes of severe weather possible. Heavy rainfall will be possible
with some storms, which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Chances for thunderstorms will remain across the area on
Wednesday ahead of cold front. Some of these storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will also remain a possibility, which could lead to localized
flooding. Dry weather is expected on Thursday, but thunderstorm
chances will return by Friday and through the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...Activation of emergency
management personnel, amateur radio operators, and storm spotters
will be needed through Wednesday.
20
Event by event
25 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Smith
- When
- April 12, 7:03 AM CST
- Where
- Smith County, 0.58 mi S of Tyler
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 32.342, -95.302
Damaging straight line winds affected much of the Azalea District south of Downtown Tyler, with a prolonged period of high winds impacting the area from a squall line of severe thunderstorms. Multiple hardwood trees were uprooted across the area, falling in a northeasterly direction with some tree trunks falling into buildings as well as one vehicle near West Philips Street. Hardwood tree uproots were the primary damage indicator, with winds estimated up to 100 mph.
Thunderstorm Wind, Smith
- When
- April 12, 7:00 PM CST
- Where
- Smith County, 1.81 mi SSW of Peaceful Vly
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.277, -95.336
Trees were downed on Old Jacksonville Highway southwest of Tyler.
Thunderstorm Wind, Smith
- When
- April 12, 7:04 PM CST
- Where
- Smith County, 1.41 mi S of Tyler
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.330, -95.301
A tree was blown down near FM 2493 and 6th Street.
Thunderstorm Wind, Smith
- When
- April 12, 7:08 PM CST
- Where
- Smith County, 0.69 mi SE of Tyler
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.344, -95.291
Windows were blown out at the Mother Frances Hospital near Downtown Tyler.
Thunderstorm Wind, Gregg
- When
- April 12, 7:26 PM CST
- Where
- Gregg County, 8.78 mi SW of Kilgore
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.285, -94.979
A tree was downed on Denman Road.
Thunderstorm Wind, Gregg
- When
- April 12, 7:30 PM CST
- Where
- Gregg County, 2.04 mi NE of Gladewater
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 32.549, -94.903
A downburst, followed by damaging straight line winds, uprooted multiple hardwood and softwood trees in a north-northeasterly direction in various portions of Warren City. Multiple other hardwood and softwood tree trunks were snapped in a similar north-northeasterly direction near Texas Street and George Richey Road. A swath of this damage extended across George Richey Road, including a hardwood tree uproot that fell onto a metal farm shed.
Thunderstorm Wind, Gregg
- When
- April 12, 7:33 PM CST
- Where
- Gregg County, Gladewater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.530, -94.930
One inch tree limbs were broken. Shingles were blown off of a home.
Thunderstorm Wind, Rusk
- When
- April 12, 7:34 PM CST
- Where
- Rusk County, 1.43 mi SSE of Kilgore
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.361, -94.871
A tree was blown down onto Camp Street in Kilgore.
Thunderstorm Wind, Gregg
- When
- April 12, 7:34 PM CST
- Where
- Gregg County, 0.98 mi E of Gladewater
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.532, -94.913
A mobile home was destroyed by fallen trees on Primrose Street.
Thunderstorm Wind, Gregg
- When
- April 12, 7:35 PM CST
- Where
- Gregg County, 0.31 mi NNE of Gladewater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.534, -94.929
Large limbs were blown down near the Loop and Highway 80 on the east side of Gladewater.
Thunderstorm Wind, Upshur
- When
- April 12, 7:43 PM CST
- Where
- Upshur County, 3.02 mi WSW of James
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.669, -94.800
A large tree was blown down on FM 1650 and Mockingbird Lane.
Lightning, Rusk
- When
- April 12, 7:44 PM CST
- Where
- Rusk County, 1.03 mi S of Trukton
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 32.185, -94.817
Lightning struck a tree near Loop 571 and the Bradshaw State Jail in Henderson. A nearby field was set afire and burned.
Thunderstorm Wind, Rusk
- When
- April 12, 7:50 PM CST
- Where
- Rusk County, 4.08 mi ESE of Henderson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.122, -94.739
A tree was blown down on Highway 301 just outside of the Henderson city limits.
Thunderstorm Wind, Marion
- When
- April 12, 7:58 PM CST
- Where
- Marion County, 5.88 mi WSW of Orrs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.811, -94.619
A metal roof was peeled off of a home on Lakeside Place Road along Lake O' The Pines.
Thunderstorm Wind, Rusk
- When
- April 12, 8:02 PM CST
- Where
- Rusk County, 0.77 mi W of Mt Enterprise
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.921, -94.683
A roof was blown off of a home in Mount Enterprise.
Thunderstorm Wind, Nacogdoches
- When
- April 12, 8:06 PM CST
- Where
- Nacogdoches County, 0.18 mi E of Trawick
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -94.747
Trees were blown down near CR 836 and Highway 204.
Thunderstorm Wind, Rusk
- When
- April 12, 8:14 PM CST
- Where
- Rusk County, 0.46 mi WNW of Caledonia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.922, -94.527
Multiple trees were downed South of Highway 84 west of Timpson.
Thunderstorm Wind, Nacogdoches
- When
- April 12, 8:19 PM CST
- Where
- Nacogdoches County, 3.57 mi ENE of Bonita Jct
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.661, -94.611
Several trees were downed along Appleby Sand Road between CR 2041 and Austin Street in Nacogdoches.
Thunderstorm Wind, Nacogdoches
- When
- April 12, 10:58 PM CST
- Where
- Nacogdoches County, 1.26 mi SSE of Appleby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.705, -94.608
A large tree was blown down on CR 2041 near Appleby.
Hail, Nacogdoches
- When
- April 12, 10:58 PM CST
- Where
- Nacogdoches County, 0.54 mi W of Nacogdoches
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.599, -94.679
Quarter size hail fell on the southwest side of Nacogdoches.
Hail, Nacogdoches
- When
- April 12, 11:01 PM CST
- Where
- Nacogdoches County, 1.08 mi E of Bonita Jct
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.652, -94.652
Quarter size hail was reported in Nacogdoches.
Flash Flood, Nacogdoches
- When
- April 12, 11:04 PM CST to April 13, 1:15 AM CST
- Where
- Nacogdoches County, 0.79 mi ENE of Nacogdoches to 0.82 mi ENE of Nacogdoches
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.605, -94.658
Pearl Street was flooded in Nacogdoches.
Flash Flood, Shelby
- When
- April 13, 12:00 AM CST to 1:15 AM CST
- Where
- Shelby County, 1.36 mi WSW of Center to 1.48 mi WSW of Center
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.770, -94.200
High water covered Highway 7 just outside of the Center city limits.
Flash Flood, Shelby
- When
- April 13, 12:00 AM CST to 1:15 AM CST
- Where
- Shelby County, 2.82 mi NNW of Jericho to 2.7 mi NNW of Jericho
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.736, -94.251
High water covered Highway 7 about 6 miles southwest of Center.
Thunderstorm Wind, Franklin
- When
- April 13, 9:07 AM CST
- Where
- Franklin County, 1.6 mi SSW of Mt Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.157, -95.236
Several trees were downed just southwest of Mount Vernon.
Thunderstorm Wind, Red River
- When
- April 13, 9:15 AM CST
- Where
- Red River County, 0.23 mi NNE of Avery
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.553, -94.779
Several trees were downed in Avery.
Thunderstorm Wind, Titus
- When
- April 13, 9:22 AM CST
- Where
- Titus County, 1.18 mi W of Mt Pleasant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.171, -95.000
Several trees and power lines were blown down in Mount Pleasant.
Thunderstorm Wind, Bowie
- When
- April 13, 9:30 AM CST
- Where
- Bowie County, 0.62 mi NNE of Malta
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.488, -94.514
Multiple hardwood and softwood trees and power poles were snapped across portions of the Malta community, with more isolated uprooted trees observed across FM 2789 and CR 3103. The westward facing portion of a metal roof on a single family home was blown off into pieces landing to the east around a tree and across CR 3103.
Thunderstorm Wind, Morris
- When
- April 13, 12:42 PM CST
- Where
- Morris County, 0.24 mi NNE of Omaha
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.183, -94.748
Trees and power lines were downed in Omaha.
Thunderstorm Wind, Morris
- When
- April 13, 1:10 PM CST
- Where
- Morris County, 1.6 mi NNW of Lone Star
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.942, -94.710
Trees were downed in Lone Star.
Thunderstorm Wind, Bowie
- When
- April 13, 1:18 PM CST
- Where
- Bowie County, 1.38 mi N of Wake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -94.100
Trees and power lines were downed on the west side of Texarkana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Blizzard in North Dakota, April 12 to 14, 20222 deaths · 34 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014534, 1014532, 1014537, 1014536, 1014541, 1014544, 1014546, 1014547, 1014548, 1014538, 1014559, 1014552, 1014553, 1014558, 1014562, 1014564, 1014567, 1014570, 1014575, 1014576, 1014572, 1014574, 1014577, 1014578, 1014579, 1014581, 1014582, 1014585, 1014587, 1014588, 1014590.